Mississippi, 2018

Hail and Damaging Winds in Mississippi, April 3, 2018

April 3, 2018 · NWS MEG · 16 events in 7 counties and zones

A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the evening hours of April 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$383,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the evening hours of April 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 2:50 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 3, 2:50 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
350 PM CDT Tue Apr 3 2018

.DISCUSSION...

A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.

High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.

Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.

SWC

&&

.AVIATION...
18Z TAFs

Few changes made to the 18Z TAFs with respect to timing of the
convective line later this afternoon. Pre-frontal SHRA/TSRA
likely a bit overdone on the HRRR, given strength of the low level
capping inversion.

Short range convection-allowing models have better converged
with respect to timing. MEM will likely be near the interface of
frontal-forced TSRA approaching from northwest and outflow
boundary TSRA to the west/southwest. Evolution of this southern
group of storms will depend on how ongoing TSRA evolves coming out
the Arklatex.

Storms should be well east of the MEM TRACON at the onset of late
evening arrival push, with a broken TSRA line extending from west
central AL northeast through the Ohio Valley by 03Z.

16Z HRRR model depicts a weak wake low over north central AR at
06Z. Have bumped up MEM winds a bit into the early overnight.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 3, 11:02 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1202 PM CDT Tue Apr 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1202 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an moderate risk for severe weather across the majority
of the Mid-South this afternoon and this evening. Damaging winds
and large hail are the main threats. A few tornadoes are
possible. A significant tornado could occur across Northeast
Arkansas, the Missouri Bootheel or Northwest Tennessee.

A wind advisory is in effect for most of the Mid-South through
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.

Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

SJM

In the hours before

Local storm report, Apr 3, 5:06 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 S JONESBORO           35.72N 90.69W
04/03/2018  M0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

&&

JAB
Local storm report, Apr 3, 5:07 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     3 W HORNERSVILLE        36.04N 90.17W
04/03/2018                   DUNKLIN            MO   TRAINED SPOTTER

&&

JAB
Local storm report, Apr 3, 5:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             TRUMANN                 35.67N 90.52W
04/03/2018  M1.75 INCH       POINSETT           AR   LAW ENFORCEMENT

            HAIL RANGED FROM PEA TO GOLFBALL SIZE ACROSS TOWN.

&&

JAB
Local storm report, Apr 3, 5:19 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             TRUMANN                 35.67N 90.52W
04/03/2018  M1.00 INCH       POINSETT           AR   TRAINED SPOTTER

            WINDS ESTIMATED AT 40 TO 45MPH WITH HIGHER GUSTS.

&&

JAB
Local storm report, Apr 3, 5:20 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             HORNERSVILLE            36.04N 90.11W
04/03/2018  M0.88 INCH       DUNKLIN            MO   TRAINED SPOTTER

&&

JAB
Local storm report, Apr 3, 5:22 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             CLARKTON                36.45N 89.97W
04/03/2018  M0.75 INCH       DUNKLIN            MO   EMERGENCY MNGR

            PEA TO PENNY SIZE

&&

JAB

The radar

The Memphis radar (KNQA), 81 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Tate

When
April 3, 5:36 PM CST to 5:40 PM CST
Where
Tate County, 3.23 mi W of Senatobia to 0.91 mi SE of Senatobia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.620, -90.007

Hail ranged from peas to quarters.

Thunderstorm Wind, Union

When
April 3, 7:20 PM CST to 7:30 PM CST
Where
Union County, 1.37 mi SW of Shari to 1.18 mi WSW of Baker
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.508, -89.070

Damage reported to several businesses , signs, and roofs in New Albany.

Thunderstorm Wind, Union

When
April 3, 7:25 PM CST to 7:30 PM CST
Where
Union County, 0.48 mi SSW of Center to 0.72 mi SE of Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.464, -88.933

Tree down on Highway 348 just east of Highway 121.

Thunderstorm Wind, Pontotoc

When
April 3, 7:35 PM CST to 7:40 PM CST
Where
Pontotoc County, 1.81 mi W of Pontotoc to 0.78 mi SW of Rough Edge
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.251, -89.032

Porch lifted off home.

Thunderstorm Wind, Prentiss

When
April 3, 7:40 PM CST to 7:45 PM CST
Where
Prentiss County, 4.06 mi SSW of Geeville to 3.14 mi S of Geeville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.529, -88.735

Tree down on County Road 6831.

Thunderstorm Wind, Pontotoc

When
April 3, 7:40 PM CST to 7:45 PM CST
Where
Pontotoc County, 0.23 mi WNW of Randolph to 0.66 mi E of Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.181, -89.174

Trees down.

Thunderstorm Wind, Prentiss

When
April 3, 7:40 PM CST to 7:45 PM CST
Where
Prentiss County, 0.75 mi E of Frankstown to 0.46 mi E of Wheeler
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.580, -88.617

Damage to an above ground pool and trampoline.

Thunderstorm Wind, Prentiss

When
April 3, 7:45 PM CST to 7:50 PM CST
Where
Prentiss County, 2.42 mi SSW of Booneville to 1.84 mi S of Booneville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.621, -88.573

Trees and power lines down on County Road 5031.

Thunderstorm Wind, Prentiss

When
April 3, 7:45 PM CST to 7:50 PM CST
Where
Prentiss County, 1.39 mi S of Booneville to 2.65 mi E of Booneville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.630, -88.551

RV trailer overturned.

Thunderstorm Wind, Itawamba

When
April 3, 7:55 PM CST to 8:05 PM CST
Where
Itawamba County, 0.58 mi S of Mantachie to 1.08 mi ESE of Mantachie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.322, -88.498

Large tree down on Highway 371.

Thunderstorm Wind, Tishomingo

When
April 3, 8:05 PM CST to 8:10 PM CST
Where
Tishomingo County, 2.94 mi WSW of Blythe Crossing to 2.09 mi SW of Blythe Crossing
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
34.778, -88.225

Numerous trees down along Highway 25 south of Iuka.

Thunderstorm Wind, Monroe

When
April 3, 8:05 PM CST to 8:10 PM CST
Where
Monroe County, 8.34 mi NNW of New Wren to 6.63 mi NW of Bigbee
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.088, -88.652

Several trees and power lines down.

Thunderstorm Wind, Itawamba

When
April 3, 8:10 PM CST to 8:15 PM CST
Where
Itawamba County, 0.69 mi ENE of Fulton to 0.88 mi ENE of Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.273, -88.409

Trees down near Post Office.

Thunderstorm Wind, Monroe

When
April 3, 8:15 PM CST to 8:20 PM CST
Where
Monroe County, 0.27 mi SSW of Bigbee to 0.32 mi SSE of Bigbee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
34.016, -88.521

Large tree down on Guyton Road in Bigbee.

Thunderstorm Wind, Monroe

When
April 3, 8:20 PM CST to 8:25 PM CST
Where
Monroe County, 0.28 mi NNE of Smithville to 1.11 mi ENE of Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.074, -88.399

Tree down along Highway 25.

Thunderstorm Wind, Monroe

When
April 3, 8:30 PM CST to 8:35 PM CST
Where
Monroe County, 1.31 mi WSW of Aberdeen to 0.87 mi WSW of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.812, -88.571

Tree blocking road in Aberdeen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749211, 749210, 749213, 749214, 749215, 749216, 749217, 749218, 749219, 749220, 749221, 749222, 749223, 749224, 749225, 749226.